Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


toxicity
Mar 12, 2003

Hi Doc Young, an update and questions.

I stared on meds (Retrovir 400mg, ddI 400mg, and EFV 600mg) in Jan last year with a CD4 of 220 and VL over 75000. Three months later the VL was undetectable and the CD4 has risen to 460 as of December last year.

1) in your experience, can I expect the CD4 to increase and where should I expect it to settle? 2) I experienced nausea and a loose stool for the first 6 months but these have stablized and I no longer experience them. I am concerned that the combination I am on could result in toxicity and have read that the newer drugs are less 'harmful'. I have tests done every 6 months to monitor liver, pancreas, choleserol etc. Do you suggest I change to a less toxic combination and if so can you recommend various combinations.

Thanks again, Frank.

Response from Dr. Young

Frank- thanks for the follow up.

It would seem like you've had a good response to therapy-- very good CD4 cell increase and undetectable viral load.

Most persons continue to experience CD4 cell increases in their second- and third-years on suscessful therapy.

The combination ZDV/ddI is no longer one of the more commonly prescribed nucleoside backbones, largely because of co-formulated ZDV/3TC or the availability of easier to take and potentially less side-effect prone medications of the same class (3TC, tenofovir, for example).

If you're doing well, I usually don't recommend making changes to medications unless there is a clear reason-- some persons use a switch to a all once-daily regimen (using ddI or tenofovir or 3TC) as the rationale. There is substantial data to support the use of ZDV/3TC with efavirenz-- very long term data with excellent results (study DMP 006) and recent data from a well designed study (study GS 903) that reports on the combination of tenofovir/3TC with efavirenz. I've used both combinations with very good outcomes.

Given data that show increased risk of neuropathy and elevations in cholesterol among persons receiving d4T, I've tended to avoid this drug in first-line regimens.

I'd continue to monitor how you're doing with clinical follow up and lab testing; I'd suggest making sure that you have viral load and CD4 count testing every 3-4 months, rather than every 6 months, if possible. The reason for this is that closer monitoring should permit making adjustments to therapy if things are not working optimally.

Hope this is helpful. Good luck. -BY



Previous
Lab results
Next
delta 32 gene mutation info

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement